Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 439, NWS Norman, OK

October 22, 2000Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 22, 2000, 4:54 PM CDT for Comanche County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 22, 2000, 4:54 PM CDT (21:54 UTC)
Expired
Oct 22, 2000, 5:45 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, OK

What was reported inside it

TimeReportWhereRemark
Oct 22, 5:10 PM CDTThunderstorm Wind 52 ELawton, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 222155
SVROKC
OKC031-222245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT SUN OCT 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 545 PM CDT

* AT 454 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  FAXON...MOVING NORTH AT 35 MPH.

* LOCATIONS IN THE WARNIN(G INCLUDE CACHE...ELGIN...FAXON...
  FLETCHER...FORT SILL...LAWTON...MEDICINE PARK AND MEERS

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO NEAR 60 MPH ARE 
LIKELY.

LAT...LON 3442 9866 3444 9844 3486 9822 3484 9862

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:25 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 22, 3:25 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN OCT 22 2000

AFTERNOON HEATING OVER WESTERN PORTIONS OF THE FORECAST AREA HAS
INCREASED THE INSTABILITY ACROSS THE REGION...RESULTING IN THE
DEVELOPMENT OF SHWRS/TSTMS. STLT ALSO SUGGESTING A WEAK WAVE MOVING
THROUGH WESTERN TEXAS. THE SHWRS/TSTMS ARE EXPECTED TO CONTINUE
MOVING NORTH NORTHEAST THROUGH THE EVENING HOURS AFFECTING MAINLY
WEST CENTRAL AND CENTRAL SECTIONS OF THE FORECAST AREA. COVERAGE
SHOULD DECREASE LATER THIS EVENING... BUT WILL STILL NEED TO MAINTAIN A
CHANCE OF SHWRS/TSTMS OVERNIGHT AS WEAK MID LEVEL WARM ADVECTION AND
WEAK UPPER LEVEL DIFLUENCE PERSIST. UPPER SYSTEM OVER NORTHERN
BAJA/SOUTHWEST US WILL CONTINUE TO PROVIDE A CHANCE OF SHWRS/TSTMS
THROUGH MID WEEK AS IT SLOWLY LIFTS OUT INTO THE PLAINS. LOWEST POPS
ON MON WILL BE IN FAR SOUTHEAST ZONES WHERE TEMPORARY RETROGRADING
OF THE EASTERN US UPPER RIDGE IS EXPECTED TO PROVIDE SOME
SUBSIDENCE. LITTLE CHANGE IN THE AIRMASS IS LIKELY TO OCCUR THROUGH
MID WEEK... THUS MOST OF THE DAY TO DAY TEMP CHANGES WILL BE DRIVEN
BY THE DISTRIBUTION OF CLOUD COVER.

LOOKING FARTHER OUT... ANOTHER UPPER TROUGH IS EXPECTED TO DROP INTO
THE WESTERN US BY THURSDAY. HOWEVER...MODELS OFFERING VARIOUS
SOLUTIONS IN THE HANDLING OF THIS SYSTEM. MRF TRIES TO MAINTAIN AN
OPEN TROUGH WHILE THE CANADIAN SOLUTION IS TO CLOSE OFF THE LOW OVER
EASTERN NEVADA AND DIG IT SOUTH INTO ARIZONA BY FRIDAY. WHILE THE
OFFICIAL MRF SOLUTION DOESN'T AGREE... IT DOES HAVE A FEW ENSEMBLE
SOLUTIONS THAT ARE SIMILAR. MRF ALSO BRINGING A COLD FRONT INTO THE
AREA ON THURSDAY... WITH COOLER AIR SETTLING IN ON FRIDAY. WILL
TREND TEMPS DOWN A LITTLE LATE IN THE WEEK... BUT WON'T GO WHOLE HOG
DUE TO LOWER CONFIDENCE IN THE MODEL SOLUTIONS LATE IN THE FORECAST
PERIOD.

FCSTID = 32
OKC   63  72  64  72 /  50  40  50  60
HBR   63  72  63  72 /  50  50  |60  60
SPS   66  78  66  76 /  50  50  60  60
GAG   60  71  61  72 /  30  40  50  60
PNC   63  72  63  72 /  60  40  50  60
DUA   66  77  66  75 /  50  30  40  50

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 22, 12:35 PM CDT, 4 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-221830-

THUNDERSTORM OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT SUN OCT 22 2000

A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MOST OF CENTRAL
AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS INTO TONIGHT.  A STORM
OR TWO MAY BRIEFLY REACH SEVERE LEVELS... BUT FOR THE MOST PART ANY
STORMS ARE EXPECTED TO BE NON-SEVERE. HOWEVER...WITH ANY STRONGER
STORMS...THERE WILL BE A VERY SMALL PROBABILITY OF A DAMAGING WIND
GUST OR A BRIEF WEAK TORNADO.

DISCUSSION...PARTIAL CLEARING HAS DEVELOPED FROM PARTS OF WESTERN
OKLAHOMA SOUTHWARD INTO CENTRAL TEXAS EARLY THIS AFTERNOON.  AS A
RESULT... SLIGHTLY STRONGER INSTABILITY THAN PREVIOUSLY EXPECTED
EXISTS ACROSS THE AREA. WIND SHEAR PROFILES ARE RELATIVELY WEAK
ACROSS THE AREA.  HOWEVER... A SUFFICIENT AMOUNT OF INSTABILITY AND
WIND SHEAR WILL REMAIN IN PLACE OVER THE AREA THROUGH THIS EVENING
TO SUPPORT ADDITONAL SHOWERS AND A FEW THRUNDERSTORMS.

IN THIS TYPE OF NEARLY TROPICAL ENVIRONMENT... IT IS NOT OUT OF THE
QUESTION THAT A FEW SMALL QUASI-SUPERCELL THUNDERSTORMS MAY
DEVELOP... SIMILAR TO WHAT HAPPENED SATURDAY EVENING AND EARLY THIS
MORNING IN SOUTHWEST OKLAHOMA.  IF ANY OF THESE TYPES OF STORMS ARE
ABLE TO FORM... THERE WILL BE A SMALL AND GENERALLY SHORT-LIVED
THREAT OF A DAMAGING WIND GUST OR TWO AND POSSIBLY A WEAK
SHORT-LIVED TORNADO.  IT SHOULD BE EMPHASIZED THAT ALTHOUGH THERE IS
A SMALL THREAT... IT IS VERY MINIMAL.  THESE TYPES OF STORMS ARE
EXTREMELY DIFFICULT TO FORECAST... AND TEND TO DEVELOP AND DECAY
VERY RAPIDLY.

SPOTTER GROUPS MAINLY IN WESTERN NORTH TEXAS AND THE SOUTHWEST THIRD
OF OKLAHOMA SHOULD REMAIN ALERT FOR ADDITIONAL WEATHER INFORMATION
THIS AFTERNOON AND THIS EVENING...AND BE PREPARED FOR POSSIBLE
ACTIVATION.

 MILLER
Special weather statement, Oct 22, 12:35 PM CDT, 4 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-221830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT SUN OCT 22 2000

A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MOST OF CENTRAL
AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS INTO TONIGHT.  A STORM
OR TWO MAY BRIEFLY REACH SEVERE LEVELS... BUT FOR THE MOST PART ANY
STORMS ARE EXPECTED TO BE NON-SEVERE. HOWEVER...WITH ANY STRONGER
STORMS...THERE WILL BE A VERY SMALL PROBABILITY OF A DAMAGING WIND
GUST OR A BRIEF WEAK TORNADO.

DISCUSSION...PARTIAL CLEARING HAS DEVELOPED FROM PARTS OF WESTERN
OKLAHOMA SOUTHWARD INTO CENTRAL TEXAS EARLY THIS AFTERNOON.  AS A
RESULT... SLIGHTLY STRONGER INSTABILITY THAN PREVIOUSLY EXPECTED
EXISTS ACROSS THE AREA. WIND SHEAR PROFILES ARE RELATIVELY WEAK
ACROSS THE AREA.  HOWEVER... A SUFFICIENT AMOUNT OF INSTABILITY AND
WIND SHEAR WILL REMAIN IN PLACE OVER THE AREA THROUGH THIS EVENING
TO SUPPORT ADDITONAL SHOWERS AND A FEW THRUNDERSTORMS.

IN THIS TYPE OF NEARLY TROPICAL ENVIRONMENT... IT IS NOT OUT OF THE
QUESTION THAT A FEW SMALL QUASI-SUPERCELL THUNDERSTORMS MAY
DEVELOP... SIMILAR TO WHAT HAPPENED SATURDAY EVENING AND EARLY THIS
MORNING IN SOUTHWEST OKLAHOMA.  IF ANY OF THESE TYPES OF STORMS ARE
ABLE TO FORM... THERE WILL BE A SMALL AND GENERALLY SHORT-LIVED
THREAT OF A DAMAGING WIND GUST OR TWO AND POSSIBLY A WEAK
SHORT-LIVED TORNADO.  IT SHOULD BE EMPHASIZED THAT ALTHOUGH THERE IS
A SMALL THREAT... IT IS VERY MINIMAL.  THESE TYPES OF STORMS ARE
EXTREMELY DIFFICULT TO FORECAST... AND TEND TO DEVELOP AND DECAY
VERY RAPIDLY.

SPOTTER GROUPS MAINLY IN WESTERN NORTH TEXAS AND THE SOUTHWEST THIRD
OF OKLAHOMA SHOULD REMAIN ALERT FOR ADDITIONAL WEATHER INFORMATION
THIS AFTERNOON AND THIS EVENING...AND BE PREPARED FOR POSSIBLE
ACTIVATION.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:10 AM CDTSevere Thunderstorm WarningOUNTillman35 min
Oct 22, 5:36 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady39 min
Oct 22, 5:40 PM CDTTornado WarningOUNCanadian35 min
Oct 22, 6:05 PM CDTTornado WarningOUNPontotoc40 min
Oct 22, 6:10 PM CDTTornado WarningOUNCanadian, Kingfisher35 min
Oct 22, 6:48 PM CDTSevere Thunderstorm WarningOUNGrady57 min
Oct 22, 6:50 PM CDTSevere Thunderstorm WarningOUNTillman40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.